Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 36, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 1, 2009, 9:43 PM CDT for Decatur County, Rawlins County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2009, 9:43 PM CDT (02:43 UTC)
- Expired
- Jun 1, 2009, 10:18 PM CDT
- In force
- 35 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Decatur County, KS, Rawlins County, KS
The radar
The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 700 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:39 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 1, 6:39 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 539 PM MDT MON JUN 1 2009 .SHORT TERM... (TONIGHT - THURSDAY) 200 PM MDT MON JUN 1 2009 WATER VAPOR IMAGERY SHOWS A WELL DEFINED SWIRL NEAR THE FOUR CORNERS...SLOWLY MAKING ITS WAY INTO SOUTHERN COLORADO. BIG QUESTION WILL BE IMPACT OF DRY SLOT WHICH AT 18Z COVERED ALL OF SOUTHEASTERN COLORADO AND WAS APPROACHING THE SOUTHWESTERN FORECAST AREA. NAM HANDLING THIS THE BEST...WITH GFS TOO FAR EAST INTO KANSAS AT 18Z. NONETHELESS...NAM DOES SHOW SOME MID LEVEL DRYING AFTER 00Z IMPINGING ON SOUTHERN FORECAST AREA...BUT ALSO GENERATES WIDESPREAD RAIN IN THE SAME AREA. MEANWHILE SURFACE FRONT LYING JUST TO THE NORTH IN NEBRASKA TRYING TO SINK INTO NORTHERN FORECAST AREA. THUNDERSTORMS COULD INITIATE EITHER ON THE FRONT OR ALONG A SURFACE TROUGH IN SOUTHWEST KANSAS NEAR THE SOUTHEASTERN FORECAST AREA. A RATHER COMPLICATED SCENARIO...BUT WITH APPROACH OF THE UPPER SYSTEM TONIGHT SYNOPTIC SCALE LIFT WILL BE PLENTIFUL...AND WITH TIME THINK MOISTURE WILL BE AS WELL. WILL TENTATIVELY WEIGHT HIGHEST POPS NORTH AND EAST WHILE CARRYING ONLY CHANCE POPS IN EXPECTED LOCATION OF THE DRY SLOT TONIGHT. ON TUESDAY UPPER SYSTEM WILL BE SLOWLY MOVING ACROSS THE REGION...WITH WIDESPREAD PRECIPITATION EXPECTED. MUCAPE WILL BE CONFINED TO THE SOUTHEASTERN CWA...GRADUALLY DECREASING FROM WEST TO EAST TUESDAY AFTERNOON. TEMPERATURES WILL GO NOWHERE WITH CLOUDS AND RAIN...WITH ONLY ISOLATED THUNDERSTORMS IN THE COLD AIR. TOUGH TO SAY HOW LONG PRECIPITATION WILL LINGER INTO TUESDAY NIGHT...BUT BEST CHANCES WILL BE IN EASTERN ZONES BY THAT TIME. RIDGE WILL BUILD OVER THE ROCKIES ON WEDNESDAY WHILE RETURN FLOW DEVELOPS AT THE SURFACE. TEMPERATURES WILL REBOUND TO NEAR NORMAL WITH NO PRECIPITATION EXPECTED. RIDGE WILL CONTINUE TO DOMINATE ON THURSDAY...THOUGH SOME INDICATION OF A WEAK SHORTWAVE TROUGH COMING OVER THE TOP IN PSEUDO NORTHWEST FLOW. INSTABILITY AXIS WILL LIE NEAR THE COLORADO-KANSAS STATE LINE...AND WITH STRONG DAYTIME HEATING MAY SEE ISOLATED DIURNALLY DRIVEN CONVECTION IN THE AFTERNOON AND EVENING HOURS IN THOSE AREAS. .LONG TERM... (FRIDAY - MONDAY) 200 PM MDT MON JUN 1 2009 CALIFORNIA CUT OFF LOW FORECAST TO GRADUALLY MOVE MOVE EASTWARD INTO THE GREAT BASIN THIS PERIOD. MEANWHILE A NORTHERN STREAM SHORTWAVE WILL DIG INTO THE GREAT LAKES. THE TWO FEATURES WILL ACT TOGETHER TO BRING AN ACTIVE WEATHER PATTERN TO THE FORECAST AREA...PARTICULARLY EARLY IN THE PERIOD. A SURFACE COLD FRONT ASSOCIATED WITH THE NORTHERN DISTURBANCE WILL SAG INTO THE REGION ON FRIDAY AND SATURDAY...PROVIDING A FOCUSING MECHANISM FOR CONVECTIVE INITIATION. 500MB FLOW ALOFT WILL BACK TO WESTERLY AHEAD OF WEST COAST SYSTEM AND INCREASE TO 40 TO 50KTS...PROVIDING DIRECTIONAL AND SPEED SHEAR NECESSARY FOR WELL ORGANIZED THUNDERSTORMS. MOISTURE ALSO APPEARS TO BE AVAILABLE IN THE LOWER AND MID LEVELS...WITH LOW PRESSURE IN SOUTHEAST COLORADO AND HIGH PRESSURE IN THE NORTHERN PLAINS RESULTING IN A MOIST SOUTHEASTERLY FLOW. STILL A BIT EARLY...BUT FRIDAY AND SATURDAY APPEARS TO BE A CLASSIC SET UP FOR SEVERE WEATHER. THE LATTER HALF OF THE EXTENDED PERIOD WILL BE DOMINATED BY A FAST ZONAL FLOW ALOFT. WHILE THERE WILL BE EMBEDDED SHORTWAVE TROUGHS IN THE FLOW...QUALITY LOW LEVEL MOISTURE APPEARS TO BE LACKING FOR WELL ORGANIZED THUNDERSTORMS. NONETHELESS...STEEP LAPSE RATES AND SURFACE HEATING SHOULD RESULT IN WIDELY SCATTERED HIGH BASED CONVECTION EACH DAY. 024 && .AVIATION... 539 PM MDT MON JUN 1 2009 FOR THE 00Z TAF CYCLE...CURRENT THUNDERSTORMS ACTIVITY IN THE REGION BEGINNING AS MID TO HIGH BASED THUNDERSTORMS. VFR CONDITIONS AT BOTH KGLD AND KMCK WILL CONTINUE WITH THIS THUNDERSTORM IMPACT WITH BASES AT 4000 OR 5000 FT BEGINNING AT 01Z OR 02Z. FOR KGLD...EXPECT MVFR CONDITIONS BY ABOUT 09Z WITH RAIN SHOWERS CONTINUING THROUGHOUT THE REMAINDER OF THE TAF PERIOD. A BRIEF PERIOD OF IFR CONDITIONS IS POSSIBLE FROM 09Z TO 12Z AS CEILINGS DROP BELOW 1000 FT. FOR KMCK...EXPECT MVFR CONDITIONS BY ABOUT 13Z WITH RAIN SHOWERS ALSO CONTINUING THROUGHOUT THE REMAINDER OF THE TAF PERIOD. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jun 1, 11:50 AM CDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT MON JUN 1 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1050 AM MDT MON JUN 1 2009 /1150 AM CDT MON JUN 1 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE TRI-STATE AREA THIS AFTERNOON AND BECOME MORE WIDESPREAD THROUGH THE EVENING AS A COLD FRONT AND UPPER LEVEL DISTURBANCE MOVE INTO THE REGION. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND MAINLY SOUTH OF A LINE FROM FLAGLER COLORADO TO MCCOOK NEBRASKA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY AFTERNOON AND EVENING MAINLY SOUTH OF A LINE FROM CHEYENNE WELLS COLORADO TO MCCOOK NEBRASKA. THE MAIN THREAT WITH THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE EACH DAY FROM THURSDAY THROUGH SUNDAY. SOME STORMS MAY BE SEVERE FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. FS
In the hours before
Local storm report, Jun 1, 9:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
822 PM MDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 5 NNW PENOKEE 39.42N 100.01W
06/01/2009 E0.88 INCH GRAHAM KS LAW ENFORCEMENT
&&
BLMSpecial weather statement, Jun 1, 9:23 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 823 PM MDT MON JUN 1 2009 NEZ080-081-020300- HITCHCOCK-RED WILLOW- 923 PM CDT MON JUN 1 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED WILLOW COUNTY IN SOUTHWEST NEBRASKA... AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING JUST EAST OF CULBERTSON AS WELL AS BETWEEN TRENTON AND STRATTON ALONG HIGHWAY 34. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. FOLTZ
Local storm report, Jun 1, 9:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
824 PM MDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL 6 NNE MORLAND 39.43N 100.03W
06/01/2009 E0.88 INCH GRAHAM KS TRAINED SPOTTER
&&
BLMLocal storm report, Jun 1, 9:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TORNADO 5 S ST. FRANCIS 39.70N 101.80W
06/01/2009 CHEYENNE KS NWS EMPLOYEE
DURATION OF 90 SECONDS
&&
BLMLocal storm report, Jun 1, 9:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
839 PM MDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL 11 S HERNDON 39.75N 100.79W
06/01/2009 E0.88 INCH RAWLINS KS TRAINED SPOTTER
&&
BLMLocal storm report, Jun 1, 9:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
840 PM MDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL NORTON 39.84N 99.89W
06/01/2009 E1.00 INCH NORTON KS PUBLIC
&&
BLMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:22 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 19 min |
| Jun 1, 7:27 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 63 min |
| Jun 1, 8:02 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 58 min |
| Jun 1, 8:21 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 54 min |
| Jun 1, 8:35 PM CDT | Tornado Warning | GLD | Graham, Norton | 25 min |
| Jun 1, 8:58 PM CDT | Tornado Warning | GLD | Norton | 32 min |
| Jun 1, 9:25 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 51 min |
| Jun 1, 9:57 PM CDT | Tornado Warning | GLD | Sheridan | 19 min |
| Jun 1, 10:25 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 35 min |
| Jun 1, 10:29 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 21 min |
| Jun 1, 7:04 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 41 min |
| Jun 1, 11:41 PM CDT | Areal Flood Warning | GLD | Yuma | 8 hr |
| Jun 1, 11:44 PM CDT | Areal Flood Warning | GLD | Yuma | 8 hr |
| Jun 1, 9:26 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 64 min |
| Jun 1, 9:35 PM CDT | Tornado Warning | GLD | Hitchcock, Red Willow | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.